March 16, 2009 -- Question: Will I experience side effects if I stop taking hormones, and what are my options if my disease continues to progress while I am receiving hormone therapy?
Answer: If you stop taking hormone therapy and let's assume that you're taking the shots that work at the pituitary level.
After some period of time, and it depends on how old you are, your testosterone will probably come back.
Unfortunately shortly after that the PSA usually starts to rise and the testosterone is feeding the cancer cells again, and the cancer cells can grow.
Intermittent therapy allows men to experience this, but eventually if they are on intermittent or continuous therapy, prostate cancers escape hormone treatment all together. I certainly feel that men who have been on intermittent therapy or continuous hormone therapy should try estrogen therapy. And a third line of hormone treatment uses a drug called Ketoconazole and there are some newer drugs that block testosterone synthesis that also look promising in this setting.
After all options for hormone therapy have been exhausted, then and only then, men should think about chemotherapy since it's been shown to be effective, can prolong their lives a bit, and in some cases when it works well, the side effects are minimal, and the advantage of keeping the prostate cancer under control with either chemotherapy or radiation for example to painful bone lesions is a very good option to continue to try and enjoy a high quality of life for as long as possible.